[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.50.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Case Reports and Small Case Series
February 2001

Migraine Headache Associated With Latanoprost

Arch Ophthalmol. 2001;119(2):300-301. doi:

Latanoprost is a phenyl-substituted isopropyl ester of prostaglandin F that enhances uveoscleral outflow and lowers intraocular pressure. Its potency, once-daily dosing schedule, and low incidence of adverse effects led to widespread use immediately after its release in the United States. Since then, adverse effects such as anterior uveitis and cystoid macular edema1 have been reported. This report describes 3 patients who experienced new onset of migraine headache after taking latanoprost; 2 patients had to discontinue the drug. This adverse effect previously has not been reported in association with latanoprost use. The trigeminovascular theory of migraine pathogenesis could explain this association.

Report of Cases
Case 1

A 65-year-old man with primary open-angle glaucoma that was previously well controlled with topical therapy became allergic to dipivefrin hydrochloride and dorzolamide hydrochloride. He was intolerant of β-blockers because of a cardiac arrhythmia. He was prescribed latanoprost for both eyes at bedtime. Although the patient had no prior history of migraine, in the ensuing months he began to have migraine headaches. The frequency and severity increased until the headaches were occurring daily. The pain was throbbing, bifrontal, and associated with lightheadedness and photophobia. It was not relieved by over-the-counter or narcotic analgesics, and the patient was virtually incapacitated. He consulted his neurologist, but because he had been examined 1 year previously for vertigo, no new tests were performed. Eight months later he informed his ophthalmologist, and latanoprost treatment was discontinued. He had almost immediate relief, with only 1 migraine the following week. He was headache-free for the following 10 months.

The patient agreed to a rechallenge with latanoprost. After the second night of therapy, he woke up with another migraine headache. He continued the latanoprost for 2 more nights but again had to stop the drug because of incapacitating pain. Forty-eight hours later, his headache resolved. It has not recurred within 4 months of follow-up.

Case 2

A 67-year-old white man with primary open-angle glaucoma taking levobunolol hydrochloride at a dose of 0.5% was prescribed a nighttime dose of latanoprost for both eyes to treat a mild rise in intraocular pressure. The next morning he awoke with a severe bifrontal headache. It was throbbing in nature and associated with photophobia and slight blurring of vision. He did not normally suffer from headaches and described it as the worst headache he had ever had. It was not relieved with an over-the-counter analgesic. It intensified, and 4 days later he went to the emergency room. A computed tomagraphic scan and neurologic consultation were performed and found to be normal. On the sixth day, he realized the temporal association with latanoprost and called the eye clinic, whereupon he was instructed to discontinue the drug. His headache disappeared within 24 hours and has not recurred with 1 year of follow-up.

Case 3

A 54-year-old woman with primary open-angle glaucoma taking betaxolol hydrochloride at a dose of 0.5% for both eyes had mild progression of visual field loss in her left eye. Latanoprost was added nightly to her left eye. At approximately 3 AM on the night after her first dose, she was awakened by a severe unilateral pounding headache extending from the left eye and brow to the left cranium. There were no associated neurologic symptoms. The patient does not normally suffer from headaches. The headache was not relieved by acetaminophen or codeine phosphate but spontaneously resolved the next day. It recurred for 3 more nights after instillation of latanoprost. On the fourth night, the headache did not occur. The patient continued to take the drug, and the headache has not returned.

Comment

Migraine headache is a significant cause of morbidity and lost work time in the United States. About 6% of men and 18% of women experience regular migraines and have at least 1 attack per year.2 Peak incidence of migraine onset is in the teens; onset after age 50 years is rare. Patients with a history of migraine are not usually examined unless "alarm symptoms" are present. These include sudden changes in attack duration, frequency, or severity; abnormal neurological examination results; or onset after age 50 years.3 All of the patients described in this report were older than 50 years and had no prior history of migraine headache.

Many theories of migraine pathogenesis have been proposed, but the exact mechanism is still not understood. People prone to migraine have underlying cortical hyperexcitability, and the attack is started by 1 or more triggers. Humoral mediators have been extensively investigated, but the exact role of each remains in debate.3 The visual aura is caused by a wave of depolarization called cortical-spreading depression. In animal experiments, this is accompanied by changes in cerebral blood flow similar to those seen in migraine, suggesting that the phases of vasoconstriction and vasodilation are only epiphenomena. A new theory of migraine pathogenesis suggests that the trigeminovascular system plays a key role via activation of pain fibers from the large cerebral vessels and dura, which lead centrally to the thalamus and cortical pain centers.4

Ocular abnormalities can cause headaches in several ways. Ciliary muscle spasm can cause pain referred to the brow but did not appear to be present in these patients because they did not display acute myopia. In addition, latanoprost causes relaxation rather than contraction of the ciliary muscle,5 which may be how it increases uveoscleral outflow. Ciliary body irritation due to anterior uveitis was also considered, but this was not present on examination either.

Latanoprost may have caused migraine via activation of the trigeminovascular system. The parent compound, prostaglandin F, is a vasoactive agent. Clinical trials with the tromethamine salt of prostaglandin F revealed a 50% incidence of conjunctival hyperemia, ocular pain, and headache.6 The ocular hyperemia induced by prostaglandin F isopropyl ester is partially mediated by nitric oxide release, although the mechanism by which it causes headache has not been explained.7 Latanoprost stimulates the production of endogenous prostaglandins D2, E2, and F in the ciliary body, all of which are vasoactive agents.8 Thus, a small concentration of the drug could lead to significant levels of vasoactive prostaglandin in the eye. In addition, if migraine can indeed be triggered by direct stimulation of the trigeminovascular system, the small amounts of latanoprost entering the eye could be sufficient to do so. The half-life of latanoprost in the aqueous humor and ciliary body is 3 hours,9 which could circumvent the advantage of low systemic absorption.

Migraine headache associated with latanoprost has not been previously described. However, it is a major adverse effect of a similar prostaglandin analog investigated for use in glaucoma.6 Because of the atypical initial symptoms, 2 of the patients had neurologic consultations, 1 of whom was investigated to rule out a serious neurologic problem. These 2 patients had to discontinue the drug for relief. New prostaglandin analogs are in clinical trials for use in glaucoma; there is reason to be concerned that they will cause headache as well. Ophthalmologists should first discontinue latanoprost in a patient developing headache, because they may spare their patient the inconvenience and risk of an investigation.

This study was supported by grant EY 12962 from the National Institutes of Health, Bethesda, Md.

Corresponding author and reprints: Bonnie C. Weston, MD, FRCSC, Department of Ophthalmology, University of South Alabama, HSB Room 2500, 307 University Blvd, Mobile, AL 36688.

References
1.
Warwar  REBullock  JDBallal  D Cystoid macular edema and anterior uveitis associated with latanoprost use. Ophthalmology. 1998;105263- 268Article
2.
Stewart  WFLipton  RBCelantano  DDReed  ML Prevalence of migraine headache in the United States. JAMA. 1992;26764- 69Article
3.
Ferrari  MD Migraine. Lancet. 1998;3511043- 1051Article
4.
Moskowitz  MA Neurogenic versus vascular mechanisms of sumatriptan and ergot alkaloids in migraine. Trends Pharmacol Sci. 1992;13307- 312Article
5.
Mishima  HKShoge  KSTakamatsu  MTKiuchi  YTanaka  J Ultrasound biomicroscopic study of ciliary body thickness after topical application of pharmacologic agents. Am J Ophthalmol. 1996;121319- 321
6.
Erkilic  KEkinciler  OFMirza  GEDogan  HCagil  N Effects of topically applied prostaglandin F tromethamine salt on glaucomatous human eyes. Int J Clin Pharmacol Res. 1996;1651- 55
7.
Astin  MStjernschantz  JSelen  G Role of nitric oxide in PGF2 alpha-induced ocular hyperemia. Exp Eye Res. 1994;59401- 407Article
8.
Yousufzai  SYYe  ZAbdel-Latif  AA Prostaglandin F and its analogs induce release of endogenous prostaglandins in iris and ciliary muscles isolated from cat and other mammalian species. Exp Eye Res. 1996;63305- 310Article
9.
Sjoquist  BBasu  SByding  PBergh  KStjernschantz  J The pharmacokinetics of a new antiglaucoma drug, latanoprost, in the rabbit. Drug Metab Dispos. 1998;26745- 754
×